Advertisement

Journal of Statistical Physics

, Volume 161, Issue 5, pp 1276–1298 | Cite as

Parametric Estimation from Approximate Data: Non-Gaussian Diffusions

  • Robert Azencott
  • Peng Ren
  • Ilya Timofeyev
Article

Abstract

We study the problem of parameters estimation in indirect observability contexts, where \(X_t \in R^r\) is an unobservable stationary process parametrized by a vector of unknown parameters and all observable data are generated by an approximating process \(Y^{\varepsilon }_t\) which is close to \(X_t\) in \(L^4\) norm.We construct consistent parameter estimators which are smooth functions of the sub-sampled empirical mean and empirical lagged covariance matrices computed from the observable data. We derive explicit optimal sub-sampling schemes specifying the best paired choices of sub-sampling time-step and number of observations. We show that these choices ensure that our parameter estimators reach optimized asymptotic \(L^2\)-convergence rates, which are constant multiples of the \(L^4\) norm \(|| Y^{\varepsilon }_t - X_t ||\).

Keywords

Parametric estimation Non-Gaussian diffusions Empirical covariance estimators Indirect observability 

Notes

Acknowledgments

I.T. and R.A. were supported in part by the NSF Grant DMS-1109582.

References

  1. 1.
    Aït-Sahalia, Y.: Maximum likelihood estimation of discretely sampled diffusions: a closed-form approximation approach. Econometrica 70, 223–262 (2002)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Aït-Sahalia, Y., Mykland, P.A., Zhang, L.: How often to sample a continuous-time process in the presence of market microstructure noise. Rev. Financ. Stud. 18(2), 351–416 (2005)CrossRefMATHGoogle Scholar
  3. 3.
    Aronson, D.G.: Bounds for the fundamental solution of a parabolic equation. Bull. Am. Math. Soc. 73(6), 890–896 (1967)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Azencott, R., Beri, A., Jain, A., Timofeyev, I.: Sub-sampling and parametric estimation for multiscale dynamics. Commun. Math. Sci. 11(4), 939–970 (2013)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Azencott, R., Beri, A., Ren, P., Timofeyev, I.: Parametric estimation of the volatility equation in the Heston model using indirect observations. In Preparation (2015)Google Scholar
  6. 6.
    Azencott, R., Beri, A., Timofeyev, I.: Adaptive sub-sampling for parametric estimation of Gaussian diffusions. J. Stat. Phys. 139(6), 1066–1089 (2010)MathSciNetCrossRefADSMATHGoogle Scholar
  7. 7.
    Azencott, R., Beri, A., Timofeyev, I.: Parametric estimation of stationary stochastic processes under indirect observability. J. Stat. Phys. 144(1), 150–170 (2011)MathSciNetCrossRefADSMATHGoogle Scholar
  8. 8.
    Azencott, R., Dacunha-Castelle, D.: Series of Irregular Observations: Forecasting and Model Building. Springer, New York (1986)CrossRefMATHGoogle Scholar
  9. 9.
    Azencott, R., Gadhyan, Y.: Accuracy of maximum likelihood parameter estimators for Heston stochastic volatility sde. J. Stat. Phys. 159(2), 393–420 (2015)MathSciNetCrossRefADSMATHGoogle Scholar
  10. 10.
    Bandi, F.M., Phillips, P.C.B.: Fully nonparametric estimation of scalar diffusion models. Econometrica 71(1), 241–283 (2003)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Barndorff-Nielson, O.E., Hansen, P.R., Lunde, A., Shephard, N.: Designing realised kernels to measure the ex-post variation of equity prices in the presence of noise. Econometrica 76(6), 1481–1536 (2008)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Barndorff-Nielson, O.E., Shephard, N.: Econometric analysis of realized volatility and its use in estimating stochastic volatility models. J. R. Stat. Soc. 64, 253–280 (2002)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Barndorff-Nielson, O.E., Shephard, N.: Power and bipower variation with stochastic volatility and jumps. J. Financ. Economet. 2(1), 1–37 (2004)CrossRefGoogle Scholar
  14. 14.
    Berner, J.: Linking nonlinearity and non-Gaussianity of planetary wave behavior by the Fokker-Planck equation. J. Atmos. Sci. 62, 2098–2117 (2005)MathSciNetCrossRefADSGoogle Scholar
  15. 15.
    Bollen, B., Inder, B.: Estimating daily volatility in financial markets utilizing intraday data. J. Empir. Financ. 9(5), 551–562 (2002)CrossRefGoogle Scholar
  16. 16.
    Bradley, R.C.: Basic properties of strong mixing conditions. A survey and some open questions. Probab. Surv. 2, 107–144 (2005)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Brandt, M.W., Santa-Clara, P.: Simulated likelihood estimation of diffusions with an application to exchange rate dynamics in incomplete markets. J. Financ. Econ. 63, 161–210 (2002)CrossRefGoogle Scholar
  18. 18.
    Christensen, K., Podolskij, M.: Asymptotic theory of range-based multipower variation. J. Financ. Economet. (2012)Google Scholar
  19. 19.
    Comte, F., Genon-Catalot, V., Rozenholc, Y.: Penalized nonparametric mean square estimation of the coefficients of diffusion processes. Bernoulli 13(2), 514–543 (2007)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Crommelin, D., Vanden-Eijnden, E.: Reconstruction of diffusions using spectral data from time-series. Commun. Math. Sci. 4, 651–668 (2006)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Crommelin, D., Vanden-Eijnden, E.: Diffusion estimation from multiscale data by operator eigenpairs. SIAM Multiscale Model. Simul. 9(4), 1588–1623 (2011)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Dacunha-Castelle, D., Duflo, M.: Probability and Statistics: Volume II. Springer, New York (1986)CrossRefMATHGoogle Scholar
  23. 23.
    Davies, E.B.: Heat Kernels and Spectral Theory. Cambridge University Press, Cambridge (1992)MATHGoogle Scholar
  24. 24.
    Delattre, M., Genon-Catalot, V., Samson, A.: Estimation of population parameters in stochastic differential equations with random effects in the diffusion coefficient. MAP5 2014-07. HAL id: hal-01056917. to appear in ESAIM P&S. 2014Google Scholar
  25. 25.
    Ditlevsen, S., Samson, A.: Estimation in the partially observed stochastic Morris-Lecar neuronal model with particle filter and stochastic approximation methods. Ann. Appl. Stat. 2, 674–702 (2014)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Dolaptchiev, S., Achatz, U., Timofeyev, I.: Stochastic closure for local averages in the finite-difference discretization of the forced Burgers equation. Theor. Comput. Fluid Dyn. 27(3–4), 297–317 (2013)CrossRefMATHGoogle Scholar
  27. 27.
    Elerian, O., Chib, S., Shephard, N.: Likelihood inference for discretely observed nonlinear diffusions. Econometrica 69(4), 959–993 (2001)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Franzke, C., Majda, A.J.: Low-order stochastic mode reduction for a prototype atmospheric GCM. J. Atmos. Sci. 63, 457–479 (2006)MathSciNetCrossRefADSGoogle Scholar
  29. 29.
    Franzke, C., Majda, A.J., Vanden-Eijnden, E.: Low-order stochastic mode reduction for a realistic barotropic model climate. J. Atmos. Sci. 62, 1722–1745 (2005)MathSciNetCrossRefADSGoogle Scholar
  30. 30.
    Friedman, A.: Partial Differential Equations of Parabolic Type. Prentice-Hall, Englewood Cliffs (1964)MATHGoogle Scholar
  31. 31.
    Friedrich, R., Siegert, S., Peinke, J., Lück, S., Siefert, M., Lindemann, M., Raethjen, G.D.J., Pfister, G.: Extracting model equations from experimental data. Phys. Lett. A 271, 217–222 (2000)CrossRefADSGoogle Scholar
  32. 32.
    Gallant, R., Long, J.R.: Estimating stochastic differential equations efficiently by minimum chi-squared. Biometrika 84(1), 125–141 (1997)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Genon-Catalot, V.: Parameter estimation for stochastic differential equations from noisy observations. Maximum likelihood and filtering techniques. Lipari 2009 biomathematics summer school, MAP5 2010-03. HAL id: hal-00448996 (2010)Google Scholar
  34. 34.
    Genon-Catalot, V., Jeantheau, T., Laredo, C.: Limit theorems for discretely observed stochastic volatility models. Bernoulli 4(3), 283–303 (1998)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Genon-Catalot, V., Jeantheau, T., Laredo, C.: Parameter estimation for discretely observed stochastic volatility models. Bernoulli 5(5), 855–872 (1999)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Hairer, M.: Convergence of Markov Processes. Lecture Notes (2010)Google Scholar
  37. 37.
    Hansen, L., Scheinkman, J., Touzi, N.: Spectral methods for identifying scalar diffusions. J. Economet. 86, 1–32 (1998)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Heston, S.: A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev. Financ. Stud. 6(2), 327–343 (1993)CrossRefGoogle Scholar
  39. 39.
    Heyde, C.C.: Quasi-Likelihood and Its Application: A General Approach to Optimal Parameter Estimation. Springer, New York (1997)CrossRefMATHGoogle Scholar
  40. 40.
    Ii’in, A., Kalashnikov, A., Olejnik, O.: Linear equations of the second order of parabolic type. Russ. Math. Surv. 17(3), 1 (1962)CrossRefGoogle Scholar
  41. 41.
    Gradisek, R.F.J., Siegert, S., Grabec, I.: Analysis of time series from stochastic processes. Phys. Rev. E 62, 3146–3155 (2000)CrossRefADSGoogle Scholar
  42. 42.
    Jain, A., Timofeyev, I., Vanden-Eijnden, E.: Stochastic mode-reduction in models with conservative fast sub-systems. Comm. Math. Sci. 13(2), 297–314 (2015)Google Scholar
  43. 43.
    Karlin, S., Taylor, H.: A Second Course in Stochastic Processes. Academic Press, (1981)Google Scholar
  44. 44.
    Kelly, L., Platen, E., Sørensen, M.: Estimation for discretely observed diffusions using transform functions. J. Appl. Probab. 41A, 99–118 (2004)CrossRefMathSciNetMATHGoogle Scholar
  45. 45.
    Kessler, M., Sørensen, M.: Estimating equations based on eigenfunctions for a discretely observed diffusion process. Bernoulli 5(2), 299–314 (1999)MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Kutoyants, Y.A.: Statistical Inference for Ergodic Diffusion Processes. Springer, London (2004)CrossRefMATHGoogle Scholar
  47. 47.
    Ladishenskaya, O., Solonnikov, V., Uraltseva, N.: Linear and Quasiiinear Equations of Parabolic Type. Nauka, Moscow (1967)Google Scholar
  48. 48.
    Majda, A.J., Timofeyev, I., Vanden-Eijnden, E.: A mathematics framework for stochastic climate models. Commun. Pure Appl. Math. 54, 891–974 (2001)MathSciNetCrossRefMATHGoogle Scholar
  49. 49.
    Majda, A.J., Timofeyev, I., Vanden-Eijnden, E.: A priori tests of a stochastic mode reduction strategy. Phys. D 170, 206–252 (2002)MathSciNetCrossRefMATHGoogle Scholar
  50. 50.
    Majda, A.J., Timofeyev, I., Vanden-Eijnden, E.: Stochastic models for selected slow variables in large deterministic systems. Nonlinearity 19(4), 769–794 (2006)MathSciNetCrossRefADSMATHGoogle Scholar
  51. 51.
    Melbourne, I., Stuart, A.M.: A note on diffusion limits of chaotic skew-product flows. Nonlinearity 24, 1361 (2011)MathSciNetCrossRefADSMATHGoogle Scholar
  52. 52.
    Norris, J.R., Stroock, D.W.: Estimates on the fundamental solution to heat flows with uniformly elliptic coefficients. Proc. Lond. Math. Soc. 62, 373–402 (1991)MathSciNetCrossRefMATHGoogle Scholar
  53. 53.
    Panzar, L., van Zanten, H.: Nonparametric Bayesian inference for ergodic diffusions. J. Stat. Plan. Inference 139(12), 4193–4199 (2009)CrossRefMathSciNetMATHGoogle Scholar
  54. 54.
    Papaspiliopoulos, O., Pokern, Y., Roberts, G.O., Stuart, A.M.: Nonparametric estimation of diffusions: a differential equations approach. Biometrika 99(3), 511–531 (2012)MathSciNetCrossRefMATHGoogle Scholar
  55. 55.
    Papavasiliou, A., Pavliotis, G.A., Stuart, A.: Maximum likelihood drift estimation for multiscale diffusions. Stoch. Proc. Appl. 119(10), 3173–3210 (2009)MathSciNetCrossRefMATHGoogle Scholar
  56. 56.
    Pavliotis, G.A., Stuart, A.: Parameter estimation for multiscale diffusions. J. Stat. Phys. 127, 741–781 (2007)MathSciNetCrossRefADSMATHGoogle Scholar
  57. 57.
    Pavliotis, G.A., Stuart, A.M.: Multiscale Methods: Averaging and Homogenization. Springer, New York (2008)MATHGoogle Scholar
  58. 58.
    Pedersen, A.R.: A new approach to maximum likelihood estimation for stochastic differential equations based on discrete observations. Scand. J. Stat. 22(1), 55–71 (1995)MathSciNetMATHGoogle Scholar
  59. 59.
    Pokern, Y., Stuart, A.M., van Zanten, J.H.: Posterior consistency via precision operators for Bayesian nonparametric drift estimation in SDEs. Stoch. Process. Appl. 123(2), 603–628 (2013)CrossRefMathSciNetMATHGoogle Scholar
  60. 60.
    Porper, F.O., Eidelman, S.D.: Two-sided estimates of fundamental solutions of second-order parabolic equations, and some applications. Russ. Math. Surv. 39(3), 119–178 (1984)MathSciNetCrossRefMATHGoogle Scholar
  61. 61.
    Prakasa Rao, B.L.S.: Statistical Inference for Diffusion Type Processes (Kendall’s Library Statist. 8). Arnold, London (1999)Google Scholar
  62. 62.
    Ren, P.: Parametric Estimation of the Heston Model Under the Indirect Observability Framework. PhD thesis, University of Houston, Dept. of Mathematics (2014)Google Scholar
  63. 63.
    Shepp, L.A., Marcus, M.B.: Sample behavior of Gaussian processes. In: Proc of 6th. Berkeley Symp., pp. 423–442 (1972)Google Scholar
  64. 64.
    Siegert, S., Friedrich, R., Peinke, J.: Analysis of data sets of stochastic systems. Phys. Lett. A 243, 275–280 (1998)MathSciNetCrossRefADSMATHGoogle Scholar
  65. 65.
    Sørensen, M.: Estimating Functions for Discretely Observed Diffusions: A Review. Lecture Notes–Monograph Series, vol. 32, pp. 305–326. Institute of Mathematical Statistics, Hayward (1997)MATHGoogle Scholar
  66. 66.
    Sroock, D.W., Varadhan, S.: Multidimensional Diffusion Processes. Springer, New York (2005)Google Scholar
  67. 67.
    Sura, P., Barsugli, J.: A note on estimating drift and diffusion parameters from timeseries. Phys. Lett. A 305, 304–311 (2002)CrossRefADSMATHGoogle Scholar
  68. 68.
    Van Der Meulen, F.H., Van Der Vaart, A.W., Van Zanten, J.H.: Convergence rates of posterior distributions for Brownian semimartingale models. Bernoulli 12(5), 863–888 (2006)MathSciNetCrossRefMATHGoogle Scholar
  69. 69.
    Zanten, H.V.: Rates of convergence and asymptotic normality of kernel estimators for ergodic diffusion processes. J. Nonparametr. Stat. 13(6), 833–850 (2001)CrossRefMathSciNetMATHGoogle Scholar
  70. 70.
    Zhang, L., Mykland, P.A., Aït-Sahalia, Y.: A tale of two time scales: determining integrated volatility with noisy high-frequency data. J. Am. Stat. Assoc. 100(472), 1394–1411 (2005)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HoustonHoustonUSA

Personalised recommendations